Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2004, 6:11 PM PDT for San Bernardino County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 6:11 PM PDT (01:11 UTC)
- Expired
- Aug 14, 2004, 6:45 PM PDT
- In force
- 34 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 150111 SVRVEF CAC071-150145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 610 PM PDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 645 PM PDT * AT 608 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHWESTERN SAN BERNARDINO COUNTY...JUST EAST OF HIGHWAY 395... AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... RURAL NORTHWESTERN SAN BERNARDINO COUNTY UNTIL 645 PM PDT MOTORISTS ON 395 BETWEEN BORON AND STATE ROUTE 168 SHOULD BE ALERT TO THE POSSIBILITY OF LARGE HAIL AND BLOWING DUST WITH GUSTS OVER 60 MPH POSSIBLE. LAT...LON 3549 11761 3535 11762 3527 11744 3546 11734 $$ ADAIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:55 PM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 14, 3:55 PM PDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 355 PM PDT SAT AUG 14 2004 .SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT OVER THE SOUTHERN HALF OF THE DISTRICT AGAIN TODAY AND TOMORROW. CLOUD COVER AND RELATIVELY HIGH HUMIDITY WILL KEEP MAXIMUM TEMPERATURES SLIGHTLY BELOW NORMAL. && .SHORT TERM...SEVERAL IMPRESSIVE CLUSTERS OF STORMS ACROSS THE AREA THIS AFTERNOON. AIRMASS IN EXTREMELY MOIST AND UNSTABLE. SHEAR PROFILES ARE WEAK BUT INTERACTION OF NUMEROUS BOUNDARIES WILL CONTINUE TO PROVIDE LOCAL TRIGGERS AND SOME OF THE MERGED COLD POOLS MAY BECOME STRONG ENOUGH TO ENHANCE STORM RELATIVE SHEAR AS WELL AS PROVIDING ORGANIZED LIFT. AS EXPECTED...MOVEMENT IS SLOW AND THE PRIMARY THREAT IS FOR FLASH FLOODING BUT CANNOT RULE OUT AN ISOLATED OCCURENCE OF MODERATE HAIL AND/OR DAMAGING WIND. HAVE ADDED LV VALLEY TO FLASH FLOOD WATCH FOR TONIGHT. UNCERTAIN ABOUT WHETHER STORMS WILL BE TRIGGERED IN THE VALLEY BUT WITH ALL THESE BOUNDARIES TRAIPSING AROUND THERE IS HOPE FOR ONE TO WORK ITS WAY INTO THE LOWER DESERTS WITH SUFFICIENT LIFT TO REACH THE LFC. SHOULD THAT HAPPEN THE POTENTIAL IS QUITE GOOD FOR LOCALLY HEAVY RAIN...SO OPTED TO INCLUDE THE ENTIRE COUNTY IN THE UPDATED WATCH. MODEL GUIDANCE STILL SUGGESTING AN INCURSION OF DRIER WESTERLIES ALOFT BUT THE FLOW IS EXPECTED TO BE TOO WEAK TO SCOUR OUT THE LOW LEVEL MOISTURE TOO QUICKLY. THEREFORE DO NOT BELIEVE THIS AIRMASS IS GOING TO CHANGE MUCH IN THE NEXT 3 DAYS OR SO. ETA AND GFS LOOK REASONABLE ON THE LARGE SCALE EVOLUTION BUT THE DAILY FORECAST CHALLENGES TOMORROW AND MONDAY WILL BE FOCUSED ON MESOSCALE BOUNDARIES AND CIRCULATIONS LEFT OVER FROM OVERNIGHT CONVECTION... AND ON AMOUNT OF CLOUD COVER THAT LINGERS THROUGH THE NIGHT FROM CONVECTIVE DEBRIS. THESE ARE TRICKY PROBLEMS THAT WILL AFFECT EVERYTHING FROM TEMPERATURES TO PRECIP PROBABILITIES...AND THE MODEL GUIDANCE WILL BE OF LITTLE VALUE ON SUCH FEATURES. && .LONG TERM...DUE TO EXPECTATION OF AFTERNOON THUNDERSTORMS WE FOCUSED ON THE SHORT TERM AND LEFT THE EXTENDED PERIODS UNCHANGED. SEE PREVIOUS DISCUSSION FOR REASONING ASSOCIATED WITH THE LONG TERM FORECASTS. && .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLOOD WATCH NOON TO 9 PM NVZ016-022. .AZ...FLOOD WATCH NOON TO 9 PM AZZ002-003-036. .CA...FLOOD WATCH NOON TO 9 PM CAZ028-029. && RUNK/MORGAN
Hazardous weather outlook, Aug 14, 10:26 AM PDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1026 AM PDT SAT AUG 14 2004 AZZ001>003-036-CAZ026>029-NVZ014>022-151700- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY- SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 1026 AM PDT (1026 AM MST) SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO PRODUCE HEAVY RAIN AND FLASH FLOODING. THE GREATEST THREAT WILL BE OVER SAN BERNARDINO...MOHAVE...AND SOUTHERN CLARK COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH AT LEAST WEDNESDAY WITH ISOLATED FLASH FLOODING AND SEVERE STORMS POSSIBLE EACH DAY. RUNK
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 28 days |
| Aug 14, 8:10 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 35 min |
| Aug 15, 3:16 AM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 28 days |
| Aug 15, 11:04 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Aug 15, 11:14 AM PDT | Flash Flood Warning | VEF | San Bernardino | 27 days |
| Aug 15, 12:15 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 27 days |
| Aug 15, 1:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Aug 15, 1:33 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 15, 3:07 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.